Hail, Ashtabula
- When
- August 21, 1:15 PM EST
- Where
- Ashtabula County, Williamsfield
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 41.530, -80.570
Quarter sized hail was reported.
A cold front moved across northern Ohio on August 21st. Showers and thunderstorms developed in advance of the front with a couple becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northern Ohio on August 21st. Showers and thunderstorms developed in advance of the front with a couple becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 12:12 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 112 PM EDT THU AUG 21 2014 .SYNOPSIS... A WARM FRONT OVER THE MIDWEST WILL SLOWLY MOVE NORTHEAST TO NEAR LAKE ERIE THIS WEEKEND. THE FRONT WILL LIKELY STALL AND REMAIN IN THE AREA INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG WARM ADVECTION OVER THE MIDWEST IS BEING BLOCKED BY THE UPPER LOW OVER THE EASTERN GREAT LAKES...AT LEAST FOR THE TIME BEING. THE WESTERLY FLOW ALOFT WILL ENABLE THE SHOWERS AND THUNDERSTORMS OVER INDIANA AND WESTERN OHIO TO SLIDE EAST INTO THE FORECAST AREA THIS AFTERNOON AS THAT CLUSTER OF STORMS HAS ESSENTIALLY BECOME A MID LEVEL CONVECTIVE VORTEX. THE BEST CHANCE FOR WIDESPREAD SHOWERS/STORMS WOULD SEEM TO BE FROM AROUND FINDLAY TO MANSFIELD TO CANTON AND POINTS SOUTHEAST. THE HEAVIEST MAY SLIDE JUST SOUTH OF THE FORECAST AREA. THERE IS ALREADY ENOUGH CAPE AND LOW LEVEL MOISTURE THAT CONVECTION WILL POP US ELSEWHERE BUT PROBABLY IN A MORE RANDOM FASHION FROM OUTFLOW BOUNDARIES OR OTHER CONVERGENCE SOURCES. THERE MAY BE ENOUGH DEBRIS CLOUDS TO SUPPRESS THE ACTIVITY FOR A WHILE. THERE WILL LIKELY BE A LAKE SHADOW UP THE EAST LAKESHORE THAT MAY PROTECT ASHTABULA AND ERIE FROM ANY NEW CONVECTION FOR A WHILE BUT NO GUARANTEES. NOT MUCH SHEAR ALOFT BUT NOT AS WARM ALOFT AS ONE MIGHT GUESS...THE FREEZING LEVEL IS GENERALLY BETWEEN 13-14K. CANNOT RULE OUT A FEW ENERGETIC THUNDERSTORMS BUT AS HAS BEEN THE CASE THE RAIN IS MORE OF A THREAT. IF WE GET ANY TRAINING THEN THERE COULD BE LOCALIZED FLOOD PROBLEMS. THE HUMID AIR MASS AND INCREASING CLOUDS SHOULD HELP TO KEEP TEMPS FROM RISING TOO MUCH. EXPECT HIGHS FROM UPPER 70S TO THE LOWER 80S...MAYBE A FEW MID 80S WHERE THERE IS THE MOST SUNSHINE. LOWERED FORECAST HOURLY AND MAX TEMPERATURES ACROSS THE SOUTHWEST COUNTIES WHERE IT WILL STAY CLOUDIEST WITH THE MOST SHOWERS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THE FRONT WILL REMAIN STALLED OVER OR NEAR THE AREA THRU SUN NIGHT TO CONTINUE TO PROVIDE A FOCUS FOR CONVECTION. AS WAVES OF CONVECTION OCCUR THE THREAT FOR FLOODING WILL REMAIN HIGHER THAN NORMAL. NEXT ROUND OF HEAVY RAIN MAY HOLD OFF UNTIL LATE TONIGHT INTO FRI WITH A COMPLEX THAT DEVELOPS OVER WI/NRN IL AND MOVES ESE INTO THE CWA THEN END OF TONIGHT AND FRI. SOME OF THESE STORMS IN THE WEST COULD BE SEVERE TONIGHT AND FRI. SAT INTO SAT NIGHT SOMEWHAT DRIER AIR IS SHOWN MOVING OVER THE AREA SO THIS TIME PERIOD MAY BE THE BEST SHOT AT SEEING THE LEAST AMOUNT OF CONVECTION. SAT AND SUN HAVE THE BEST POTENTIAL TO BE VERY WARM DAYS...ESPECIALLY IN THE SW IF ENOUGH SUNSHINE CAN OCCUR. HIGHS THESE DAYS IN THE SW MAY BE NEAR 90 DEGREES. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... THE UPPER LEVEL RIDGE WILL CONTINUE TO INCREASE ITS INFLUENCE ON THE AREA INTO AT LEAST TUESDAY. AFTERNOON HEATING AND ANY LOCALIZED CONVERGENCE MAY BE ABLE TO CAUSE A FEW AFTERNOON/EVENING THUNDERSTORMS. BY WEDNESDAY THE RIDGE SHOULD BE BREAKING DOWN AND START TO GET NUDGED EASTWARD AS A TROUGH DIGS INTO THE NORTHERN PLAINS. THIS MAY MEAN INCREASING THUNDERSTORM CHANCES FOR WEDNESDAY. THE REGION WILL CONTINUE TO SEE THE LONGEST STRETCH OF WARM AND HUMID AIR OF THE SEASON. HIGHS WILL REMAIN ABOVE AVERAGE WITH MIDDLE AND UPPER 80S COMMON. SLIGHTLY COOLER NEAR THE LAKESHORE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A WARM FRONT THAT IS LOCATED FROM CENTRAL ILLINOIS INTO SOUTHWEST OHIO WILL BECOME THE MAIN CONCERN FOR OUR WEATHER THE NEXT DAY OR TWO. THE ATMOSPHERE REMAINS MOIST WITH SOME INSTABILITY NEAR THE WARM FRONT. SHOWERS AND THUNDERSTORMS WILL CLIP THE SOUTHERN HALF OF OUR COUNTY WARNING AREA. WE CAN STILL EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY FROM KCLE EASTWARD ACROSS KCAK INTO THE KYNG AREA. THERE APPEARS TO BE A CHANCE OF AN AREA OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL POSSIBLY OCCUR AFTER MIDNIGHT INTO FRIDAY MORNING AS A MESOSCALE CONVECTIVE SYSTEM (MCS) DEVELOPS AND MOVES INTO NW OHIO. OTHER LOCATIONS FURTHER EAST COULD BE IN THE PATH AFTER 12Z ON FRIDAY. OUTLOOK...NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS THIS AFTERNOON THROUGH FRIDAY NIGHT. && .MARINE... A WARM FRONT WILL BE LOCATED OVER OHIO INTO THE WEEKEND. THIS OCCURRING AS HIGH PRESSURE SLOWLY BUILDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE INTO THE WEEKEND. THIS SHOULD MEAN FAIRLY LIGHT WINDS THROUGH THE PERIOD WITH WINDS ATTEMPTING TO BECOME ONSHORE EACH AFTERNOON. A LAND BREEZE IS ANTICIPATED EACH NIGHT. WAVES WILL BE 2 FEET OR LESS AWAY FROM THE THUNDERSTORMS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE TONIGHT INTO THE FIRST HALF OF FRIDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...ADAMS LONG TERM...MULLEN AVIATION...BC MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 400 AM EDT THU AUG 21 2014 OHZ009>014-019>023-028>033-036>038-047-089-PAZ001>003-220800- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK- MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 400 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN IS EXPECTED FRIDAY INTO FRIDAY NIGHT AND THIS MAY CAUSE FLOODING TO DEVELOP. A FLOOD WATCH MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-220800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 400 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>008-017-018-027-220800- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT- 400 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR LATE TODAY AND TONIGHT FOR THE INTERSTATE 75 COUNTIES AND NEARBY AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN IS EXPECTED AT TIMES INTO FRIDAY NIGHT AND THIS MAY CAUSE FLOODING TO DEVELOP. A FLOOD WATCH MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540226.